Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2002, 4:15 PM EDT for Lycoming County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2002, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 19, 2002, 5:15 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lycoming County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS51 KCTP 192015 SVRCTP PAC081-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 415 PM EDT FRI JUL 19 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 515 PM EDT. * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BARBOURS...OR 13 MILES NORTHEAST OF MONTOURSVILLE...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAIRDSVILLE AND HUGHESVILLE AROUND 515 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. $$ LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:55 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 19, 12:55 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1255 PM EDT FRI JUL 19 2002 ...WORK ZONES BY 330 PM... ...ZONES BY 4 PM... ...CHANGES... CURRENT FCST NOT BAD. WILL EDGE TEMPS UP SOME FOR PERIOD SAT INTO TUE. ...DISC... ...SHORT TERM... CAPE SUCH THAT STORMS ARE POPING UP NOW. MOST OF THE REAL ACTIVE WX OUT OF THE CWA SO FAR...WILL MAKE THIS SHORT. SOME STORMS UNTIL AROUND MIDNIGHT. FRONT WILL SAG INTO AREA LATER TONIGHT...MAINLY AS A WIND SHIFT/DEWPOINT LINE. ONLY A FEW DEGREES COOLER ON SAT...WITH LESS HUMIDITY. SOME CU LIKELY...AS NO REAL GOOD PUSH OF DRY AIR OR SINKING MOTION. ...LONG TERM... AS NOTED ON WEATHER WORLD LAST NIGHT...SOME POTENTIAL FOR HEAVIER CONVECTION EARLY NEXT WEEK. RIDGE BUILDS IN BY LATE SUNDAY...AND VERY STRONG PUSH OF KILLER TYPE HEAT/HUMIDITY MOVES TOWARD THE AREA FROM THE WEST ON MONDAY. VERY STRONG FLOW ACROSS NORTHERN TIER STATES...WITH DEEP POCKET OF COLD AIR WELL TO THE NORTH...FOR WHAT IS NORMALLY THE HOTTEST WEEK OF THE SUMMER. ANYWAY...IF AVN IS RIGHT...SYSTEM COMING ACROSS TUE WILL HAVE THE CHC TO FIRE OF ABNORMALLY INTENSE STORMS. SLIGHTLY COOLER WEATHER BEHIND THIS...BEFORE NEXT WARMUP. WILL TAKE LOOK AT SREFS. .CTP...NONE. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 55 min |
| Jul 19, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.